Japanese scientists have uncovered how thalidomide led to deformities in children born to mothers taking the drug in the 1950s and 1960s, according to a study.
The researchers at the Tokyo Institute of Technology have now unlocked the mechanism by which thalidomide - an anti-nausea drug given to pregnant women that turned into one of the worst pharmaceutical disasters in history - triggered the deformities in developing fetuses.
"Though scientists have proposed a number of hypotheses, the drug's mechanism of action has been a mystery until now," the researchers say.
In the study, published in the journal Science, the researchers concluded that thalidomide causes deformities in developing limbs by inhibiting production of a protein called cereblon, which in turn produces enzymes needed for limb development.
The study, which used chick and zebrafish embryos, may lead to the development of safer alternatives for thalidomide, which is now being used for treatments of some cancers and for leprosy, the researchers say.
Serious side effects
Thalidomide was launched in October 1957 and sold in nearly 50 countries before being withdrawn little more than four years later after babies began showing the severe side effects of the drug.
Australian gynaecologist and obstetrician Dr William Mc Bride was one of the first to identify the link between birth defects in children and mother who were prescribed Thalidomide, publishing a letter in The Lancet in December 1961.
Thalidomide, when taken by pregnant women, stunted the growth of foetal arms and legs, and also put the foetus at risk of ear and eye defects, and various other internal defects, including those of the heart, kidneys and digestive tract.
Around 10,000 children around the world were born with deformities, such as the absence of arms and legs, as a result of thalidomide.